Alert archive / Washington / River Flood Warnings in 2017
River Flood Warning 37, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Oct 22, 2017, 4:28 AM PDT for King County, Pierce County, Washington. It took effect at Oct 22, 2017, 9:47 AM PDT. It was in force for 66 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2017, 4:28 AM PDT (11:28 UTC)
- In effect from
- Oct 22, 2017, 9:47 AM PDT
- Expired
- Oct 25, 2017, 3:18 AM PDT
- In force
- 66 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties King County, WA, Pierce County, WA
The radar
The Seattle radar (KATX), 108 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River at R St. Auburn (WRAW1).
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12100490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
553
WGUS46 KSEW 221128
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
428 AM PDT Sun Oct 22 2017
...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...
White River at R Street affecting King and Pierce Counties.
.Flood Bulletin No. 5
Heavy rain yesterday and overnight will drive the White River
at R Street above flood stage this morning.
&&
WAC033-053-222028-
/O.NEW.KSEW.FL.W.0037.171022T1647Z-171025T1018Z/
/WRAW1.1.ER.171022T1647Z.171023T0000Z.171025T0118Z.UU/
428 AM PDT Sun Oct 22 2017
The National Weather Service in Seattle has issued a
* Flood Warning for
The White River at R Street
* from this morning to late Tuesday night.
* At 3:45 AM Sunday the flow was 3248 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is forecast.
* Forecast...The river will rise above flood flow around 10 AM Sunday
and crest near 6429 cfs around 5 PM Sunday. The river will fall
below flood flow Tuesday evening.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of
the A Street Bridge in the City of Auburn. Flooding is likely to
occur in the City of Pacific near Government Canal and Butte Avenue
as well as high water along the temporary flood protection
barriers. This level roughly corresponds to the King County Flood
Phase 2.
&&
LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
4732 12214
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
$$3 follow-up statements
242
WGUS86 KSEW 221742
FLSSEW
Flood Statement
National Weather Service Seattle WA
1042 AM PDT Sun Oct 22 2017
...The Flood Warning continues for the following rivers in
Washington...
Cowlitz River at Randle affecting Lewis County.
Newaukum River near Chehalis affecting Lewis County.
...The Flood Warning continues for the following rivers in
Washington...
White River at R Street affecting King and Pierce Counties.
Carbon River near Fairfax affecting Pierce County.
Puyallup River near Orting affecting Pierce County.
Nisqually River near National affecting Lewis and Pierce Counties.
Cowlitz River at Packwood affecting Lewis County.
.Flood Bulletin No. 10.
Heavy rain that fell over the past 24 hours has come to an end.
Flood crests will gradually work their way downstream.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC033-053-230142-
/O.CON.KSEW.FL.W.0037.000000T0000Z-171025T1018Z/
/WRAW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1042 AM PDT Sun Oct 22 2017
The Flood Warning continues for
The White River at R Street
* Until late Tuesday night.
* At 9:45 AM Sunday the flow was 3866 cfs.
* Flood flow is 5500 cfs.
* The river will hover near the flood stage of 5500 cfs through
Tuesday.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of
the A Street Bridge in the City of Auburn. Flooding is likely to
occur in the City of Pacific near Government Canal and Butte Avenue
as well as high water along the temporary flood protection
barriers. This level roughly corresponds to the King County Flood
Phase 2.
&&
LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
4732 12214
$$
WAC053-230142-
/O.CON.KSEW.FL.W.0029.000000T0000Z-171023T0433Z/
/FFXW1.1.ER.171022T1326Z.000000T0000Z.171022T1348Z.NO/
1042 AM PDT Sun Oct 22 2017
The Flood Warning continues for
The Carbon River near Fairfax
* Until this evening.
* At 10:00 AM Sunday the stage was 12.5 feet.
* Flood stage is 13.5 feet.
* Fell below flood stage this morning.
* No additional flooding is forecast.
* Forecast...The river fell below flood stage at 6:48 AM Sunday and
will continue to fall. Flooding will continue in some areas until
the flood wave has completely passed downstream.
&&
LAT...LON 4695 12184 4700 12210 4712 12224 4714 12222 4710 12204
4700 12180
$$
WAC053-222357-
/O.CON.KSEW.FL.W.0030.000000T0000Z-171022T2357Z/
/ORTW1.1.ER.171022T0950Z.171022T1300Z.171022T1500Z.NO/
1042 AM PDT Sun Oct 22 2017
The Flood Warning continues for
The Puyallup River near Orting
* Until this afternoon.
* At 9:45 AM Sunday the flow was 6909 cfs.
* Flood flow is 10000 cfs.
* Fell below flood flow this morning.
* No additional flooding is forecast.
* Forecast...The river fell below flood stage at 8:00 AM Sunday and
will continue to fall. Flooding will continue in some areas until
the flood wave has completely passed downstream.
&&
LAT...LON 4692 12227 4705 12228 4712 12233 4724 12219 4715 12214
4700 12207
$$
WAC041-053-230142-
/O.CON.KSEW.FL.W.0036.000000T0000Z-171023T0606Z/
/NISW1.1.ER.171022T1246Z.000000T0000Z.171022T1305Z.NO/
1042 AM PDT Sun Oct 22 2017
The Flood Warning continues for
The Nisqually River near National
* Until this evening.
* At 10:00 AM Sunday the flow was 4738 cfs.
* Flood flow is 8000 cfs.
* Fell below flood flow this morning.
* No additional flooding is forecast.
* Forecast...The river fell below flood stage at 6:05 AM Sunday and
will continue to fall. Flooding will continue in some areas until
the flood wave has completely passed downstream.
&&
LAT...LON 4674 12165 4664 12189 4670 12227 4683 12213 4681 12198
4683 12187
$$
WAC041-230003-
/O.CON.KSEW.FL.W.0031.000000T0000Z-171023T0003Z/
/PACW1.1.ER.171022T0914Z.171022T1000Z.171022T1110Z.NO/
1042 AM PDT Sun Oct 22 2017
The Flood Warning continues for
The Cowlitz River at Packwood
* Until this afternoon.
* At 10:30 AM Sunday the stage was 6.6 feet.
* Flood stage is 10.5 feet.
* Fell below flood stage early this morning.
* No additional flooding is forecast.
* Forecast...The river fell below flood stage at 4:10 AM Sunday and
will continue to fall. Flooding will continue in some areas until
the flood wave has completely passed downstream.
* Impact...At 10.0 feet, the Cowlitz River will spill over its banks
into nearby low pasture lands from the upper reaches downstream
through Packwood.
&&
LAT...LON 4664 12146 4653 12160 4646 12173 4660 12182 4667 12173
4674 12164
$$
WAC041-230141-
/O.EXT.KSEW.FL.W.0035.171022T1738Z-171023T1155Z/
/RAWW1.1.ER.171022T1450Z.171023T0000Z.171023T0255Z.NO/
1042 AM PDT Sun Oct 22 2017
The Flood Warning continues for
The Cowlitz River at Randle
* Until late tonight.
* At 10:30 AM Sunday the stage was 19.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to rise and crest near 19.8 feet
around 5 PM Sunday. The river will fall below flood stage this
evening.
* Impact...At 18.0 feet, the Cowlitz River will cause minor flooding
from the vicinity of Randle downstream through Riffe Lake...
covering nearby farm lands and several roads.
&&
LAT...LON 4645 12180 4645 12194 4640 12219 4654 12220 4659 12198
4661 12183
$$
WAC041-230141-
/O.EXT.KSEW.FL.W.0038.000000T0000Z-171023T1047Z/
/NEWW1.1.ER.171022T1412Z.171022T1800Z.171023T0147Z.NO/
1042 AM PDT Sun Oct 22 2017
The Flood Warning continues for
The Newaukum River near Chehalis
* Until late tonight.
* At 9:45 AM Sunday the stage was 11.3 feet.
* Flood stage is 10.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to rise and crest near 11.6 feet
around 11 AM Sunday. The river will fall below flood stage this
evening.
* Impact...At 10.5 feet, flood waters will inundate many roads and
residential and commercial areas along the Newaukum River and its
forks. Flooding in some areas may be deep and hazardous especially
near rivers. Impacted roadways and surrounding areas include
Jackson Hwy. and Tune...Rush...Sommerville...Griel...Hamilton...
Tauscher...Guerrier...Kirkland...Macomber...Rice...Senn...Lucas
Creek...Middle Fork and North Fork Roads. A stage of 10.5 on the
Newaukum roughly corresponds to Phase 2 flood in the Lewis County
flood system.
&&
LAT...LON 4657 12248 4652 12289 4662 12305 4675 12295 4668 12286
4676 12264
$$699
WGUS86 KSEW 230045
FLSSEW
Flood Statement
National Weather Service Seattle WA
545 PM PDT Sun Oct 22 2017
...The Flood Warning has ended for the following rivers in
Washington...
Skokomish River near Potlatch affecting Mason County.
Skykomish River near Gold Bar affecting Snohomish County.
Snoqualmie River near the Falls affecting King County.
Newaukum River near Chehalis affecting Lewis County.
...The Flood Warning continues for the following rivers in
Washington...
Snohomish River near Monroe affecting Snohomish County.
Snohomish River at Snohomish affecting Snohomish County.
Snoqualmie River near Carnation affecting King County.
Cowlitz River at Randle affecting Lewis County.
White River at R Street affecting King and Pierce Counties.
.Flood Bulletin No. 14.
The threat of heavy rain has well since passed and while some scattered showers remain over Western Washington...most rivers continue to recede due to little or no additional rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas as this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC045-230115-
/O.CAN.KSEW.FL.W.0025.000000T0000Z-171023T0200Z/
/SRPW1.1.ER.171022T0810Z.171022T1300Z.171022T1845Z.NR/
545 PM PDT Sun Oct 22 2017
The Flood Warning has ended for
The Skokomish River near Potlatch
* At 5:00 PM Sunday the stage was 16.4 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage late this morning.
* Forecast...The river fell below flood stage 11:45 AM Sunday late
this morning and will continue to fall.
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
4738 12340
$$
WAC061-230115-
/O.CAN.KSEW.FL.W.0026.000000T0000Z-171023T1101Z/
/GLBW1.2.ER.171022T0735Z.171022T1230Z.171022T1941Z.NO/
545 PM PDT Sun Oct 22 2017
The Flood Warning has ended for
The Skykomish River near Gold Bar
* At 4:30 PM Sunday the stage was 13.4 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage early this afternoon.
* Forecast...The river fell below flood stage 12:41 PM Sunday early
this afternoon and will continue to fall.
&&
LAT...LON 4774 12150 4780 12173 4780 12196 4793 12197 4794 12169
4787 12147
$$
WAC061-230845-
/O.EXT.KSEW.FL.W.0039.171023T0508Z-171023T1817Z/
/MROW1.1.ER.171023T0508Z.171023T0600Z.171023T0617Z.NO/
545 PM PDT Sun Oct 22 2017
The Flood Warning continues for
The Snohomish River near Monroe
* From 10 PM Sunday until Monday morning.
* At 4:15 PM Sunday the stage was 14.5 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 10 PM
Sunday and crest near 15.1 feet around 11 PM Sunday. The river will
fall below flood stage tonight.
* Impact...At 15.0 feet, the Snohomish River will cause minor flooding
of low pasture lands and several roads near the river. A stage of
15 feet at this location corresponds to Phase 2 in the Snohomish
County Flood Warning System.
&&
LAT...LON 4780 12190 4779 12212 4786 12217 4791 12203 4793 12202
4793 12190
$$
WAC061-230845-
/O.EXT.KSEW.FL.W.0040.000000T0000Z-171024T0754Z/
/SNAW1.2.ER.171023T0016Z.171023T0600Z.171023T1654Z.NO/
545 PM PDT Sun Oct 22 2017
The Flood Warning continues for
The Snohomish River at Snohomish
* From 5 PM Sunday until late Monday night.
* At 4:00 PM Sunday the stage was 24.2 feet.
* Flood stage is 25.0 feet.
* Moderate flooding is forecast.
* Forecast...The river will rise above flood stage around 5 PM Sunday
and crest near 27.2 feet around 11 PM Sunday. The river will fall
below flood stage Monday morning.
* Impact...At 27.0 feet, the Snohomish River will flood several
roads...including the Snohomish-Monroe highway...and low areas of
the lower Snohomish valley that are not protected by levees. A
stage of 27 feet on the Snohomish River corresponds roughly to a
Phase 2 in the Snohomish County flood program.
&&
LAT...LON 4786 12217 4789 12221 4796 12232 4809 12216 4794 12213
4791 12203
$$
WAC033-230115-
/O.CAN.KSEW.FL.W.0027.000000T0000Z-171023T0723Z/
/SQUW1.2.ER.171022T0759Z.171022T1415Z.171022T2216Z.NO/
545 PM PDT Sun Oct 22 2017
The Snoqualmie River near the Falls
* At 3:45 PM Sunday the flow was 19170 cfs.
* Flood flow is 20000 cfs.
* Fell below flood flow late this afternoon.
* Forecast...The river fell below flood stage 3:16 PM Sunday and
will continue to fall.
* Impact...At 12000 cfs, the Snoqualmie River will spill over its
banks between the town of Snoqualmie and Fall City...covering
pasture lands and several roads along the river. This river level
on the Snoqualmie corresponds roughly to a phase 2 flood in the
King County flood system.
&&
LAT...LON 4742 12175 4752 12186 4756 12196 4761 12188 4758 12178
4756 12170
$$
WAC033-230844-
/O.EXT.KSEW.FL.W.0033.000000T0000Z-171024T0616Z/
/CRNW1.1.ER.171022T2236Z.171023T1200Z.171023T1816Z.NO/
545 PM PDT Sun Oct 22 2017
...Flood Warning extended until Monday evening...
The Flood Warning continues for
The Snoqualmie River near Carnation
* Until Monday evening.
* At 4:45 PM Sunday the stage was 54.2 feet.
* Flood stage is 54.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to rise and crest near 55.4 feet
around 5 AM Monday. The river will fall below flood stage Monday
late morning.
* Impact...At 54.0 feet, the Snoqualmie River will flood much of the
farm land and several roads from Fall City downstream through
Carnation and Duvall.
&&
LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194 4771 12193
4761 12188
$$
WAC033-053-230844-
/O.CON.KSEW.FL.W.0037.000000T0000Z-171025T1018Z/
/WRAW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
545 PM PDT Sun Oct 22 2017
The Flood Warning continues for
The White River at R Street
* Until late Tuesday night.
* At 3:45 PM Sunday the flow was 4630 cfs.
* Flood flow is 5500 cfs.
* The river is expected to continue to rise this evening and tonight
approaching the flood stage of 5500 cfs and remaining there through Tuesday.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of
the A Street Bridge in the City of Auburn. Flooding is likely to
occur in the City of Pacific near Government Canal and Butte Avenue
as well as high water along the temporary flood protection
barriers. This level roughly corresponds to the King County Flood
Phase 2.
&&
LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
4732 12214
$$
WAC041-230844-
/O.EXT.KSEW.FL.W.0035.000000T0000Z-171023T1204Z/
/RAWW1.2.ER.171022T1450Z.171022T2145Z.171023T0304Z.NO/
545 PM PDT Sun Oct 22 2017
The Flood Warning continues for
The Cowlitz River at Randle
* Until late tonight.
* At 5:00 PM Sunday the stage was 20.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river crested at 20.3 feet at 3 PM Sunday and will
continue to fall to below flood stage tonight.
* Impact...At 20.0 feet, the Cowlitz River will cause flooding from
the vicinity of Randle downstream through Riffe Lake...inundating
many roads including US Highway 12 and much of the farm lands.
&&
LAT...LON 4645 12180 4645 12194 4640 12219 4654 12220 4659 12198
4661 12183
$$
WAC041-230115-
/O.CAN.KSEW.FL.W.0038.000000T0000Z-171023T1047Z/
/NEWW1.1.ER.171022T1412Z.171022T1945Z.171022T2312Z.NO/
545 PM PDT Sun Oct 22 2017
The Flood Warning has ended for
The Newaukum River near Chehalis
* At 4:45 PM Sunday the stage was 10.1 feet.
* Flood stage is 10.5 feet.
* Fell below flood stage late this afternoon.
* Forecast...The river fell below flood stage 4:12 PM Sunday late
this afternoon and will continue to fall.
&&
LAT...LON 4657 12248 4652 12289 4662 12305 4675 12295 4668 12286
4676 12264
$$658
WGUS86 KSEW 230505
FLSSEW
Flood Statement
National Weather Service Seattle WA
1005 PM PDT Sun Oct 22 2017
...The Flood Warning has ended for the following rivers in
Washington...
Snohomish River near Monroe affecting Snohomish County.
White River at R Street affecting King and Pierce Counties.
...The Flood Warning continues for the following rivers in
Washington...
Snohomish River at Snohomish affecting Snohomish County.
Snoqualmie River near Carnation affecting King County.
Cowlitz River at Randle affecting Lewis County.
.Flood Bulletin No. 15
Hydrologically significant rainfall has come to an end across the area.
Rivers will continue to recede tonight with the exception of the lower
reaches of rivers flowing into Puget Sound which will crest overnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC061-230535-
/O.CAN.KSEW.FL.W.0039.000000T0000Z-171023T1817Z/
/MROW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1005 PM PDT Sun Oct 22 2017
The Flood Warning is cancelled for
The Snohomish River near Monroe
* At 9:15 PM Sunday the stage was 13.0 feet.
* Flood stage is 15.0 feet.
* The river crested at 14.6 feet around 315 pm Sunday.
* Forecast, the river will continue to recede overnight.
&&
LAT...LON 4780 12190 4779 12212 4786 12217 4791 12203 4793 12202
4793 12190
$$
WAC061-231305-
/O.EXT.KSEW.FL.W.0040.000000T0000Z-171024T0523Z/
/SNAW1.1.ER.171023T1242Z.171023T1400Z.171023T1423Z.NO/
1005 PM PDT Sun Oct 22 2017
The Flood Warning continues for
The Snohomish River at Snohomish
* From 6 AM Monday until Monday evening.
* At 9:00 PM Sunday the stage was 24.4 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 6 AM Monday
and crest near 25.1 feet around 7 AM Monday. The river will fall
below flood stage Monday morning.
* Impact...At 25.0 feet, the Snohomish River will cause minor flooding
of lowlands not protected by levees and on the Old Snohomish-Monroe
highway. A stage of 25 feet on the Snohomish River corresponds to
a Phase 2 in the Snohomish County flood program.
&&
LAT...LON 4786 12217 4789 12221 4796 12232 4809 12216 4794 12213
4791 12203
$$
WAC033-231305-
/O.EXT.KSEW.FL.W.0033.000000T0000Z-171023T1917Z/
/CRNW1.1.ER.171022T2236Z.171023T0315Z.171023T0717Z.NO/
1005 PM PDT Sun Oct 22 2017
The Flood Warning continues for
The Snoqualmie River near Carnation
* Until Monday afternoon.
* At 9:30 PM Sunday the stage was 54.5 feet.
* Flood stage is 54.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 54.6 feet at 8 PM Sunday and will
continue to fall to below flood stage early Monday morning.
* Impact...At 54.0 feet, the Snoqualmie River will flood much of the
farm land and several roads from Fall City downstream through
Carnation and Duvall.
&&
LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194 4771 12193
4761 12188
$$
WAC033-053-230535-
/O.CAN.KSEW.FL.W.0037.000000T0000Z-171025T1018Z/
/WRAW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1005 PM PDT Sun Oct 22 2017
The Flood Warning is cancelled for
The White River at R Street
* At 7:45 PM Sunday the flow was 4650 cfs.
* Flood flow is 5500 cfs.
* Forecast, the river will crest near 5000 cfs overnight
and remain near 5000 cfs through Tuesday.
&&
LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
4732 12214
$$
WAC041-231304-
/O.EXT.KSEW.FL.W.0035.000000T0000Z-171023T1354Z/
/RAWW1.2.ER.171022T1450Z.171022T2145Z.171023T0454Z.NO/
1005 PM PDT Sun Oct 22 2017
...Flood Warning extended until Monday morning...
The Flood Warning continues for
The Cowlitz River at Randle
* Until Monday morning.
* At 9:45 PM Sunday the stage was 18.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river crested at 20.3 feet at 3 PM Sunday and will
continue to fall to below flood stage tonight.
* Impact...At 18.0 feet, the Cowlitz River will cause minor flooding
from the vicinity of Randle downstream through Riffe Lake...
covering nearby farm lands and several roads.
&&
LAT...LON 4645 12180 4645 12194 4640 12219 4654 12220 4659 12198
4661 12183
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Oct 22, 3:30 AM PDT, 58 minutes earlier.
Area forecast discussion, Oct 22, 3:30 AM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PDT Sun Oct 22 2017
.SYNOPSIS...Showers and breezy conditions will prevail behind a
cold front today. Flooding will continue on some area rivers.
Snow levels will fall with a few inches possible, mainly above the
passes. Showers will tapper off tonight and end Monday. Tuesday
will be dry. After some light rain Wednesday, a stretch of dry
weather should return.
&&
.SHORT TERM...Radar clearly indicates the steady intense rainfall
is pushing southeast of Western Washington behind a cold front. Some
heavy rain will persist for a few more hours over Lewis county and
the central and south Cascades. But generally, the heaviest rain is
ending with impressive totals, heaviest over the Olympics, southwest
interior and Cascades from King/Snohomish southward. River flooding
will continue as runoff occurs, mainly in the minor to moderate
category. See the hydrology section below for more details and refer
to the latest flood statement for current river information.
Cooler air aloft will filter into the area today with snow levels
falling to 4500 to 5000 feet. Models indicate only minimal
instability with lapse rates, LI's, and CAPE not significant. Showers
should remain low topped and any thunder appears unlikely. The flow
aloft will be quite strong so orographics may squeeze out a few
inches of snow, mainly above the passes. Models indicate the air
mass will gradually dry tonight with decreasing showers, coming to
and end later tonight.
Stable conditions, light flow, and residual surface moisture will
probably lead to some patchy for in prone low lying areas such river
valleys, and the southwest interior. Partial sunshine will develop
Monday with dry and slightly warmer highs in the lower 60s.
.LONG TERM...The GFS/ECMWF still bring a weak front through the area
Wednesday with some light rain across much of the area. This system
will be progressive and will not pose any flood risk. Timing has
shifted somewhat among models, with some runs showing some
precipitation by Tuesday night. But the best chance will be on
Wednesday. Not much change to the mid week forecast.
A strong upper ridge builds over the region Thursday and Friday.
This will provide a stretch of dry weather, probably lasting into
next weekend. Fog may become more widespread if the flow remains
light but otherwise, nicer weather appears on tap. Mercer
&&
.HYDROLOGY...Heaviest 24 hour precipitation totals ending early
this morning focused in the central Cascades with over 5 inches at
Paradise on Mount Rainier and Snoqualmie pass with 4 to 5 inches
over the south slopes of the Olympics. A little less reported at
Stevens and White Pass with 3.5 to 4 inches. In the lowlands, 2.5 to
3.5 inches in the Southwest Interior, Lower Chehalis Valley and
along the central and south Coast with 1 to 2 inches in the Puget
Sound area. The rain shadow effect was in full force yesterday with
locations from Everett to Sequim to Whidbey Island only reporting
0.25 to 0.75 inches.
The front has moved through most of the area early this morning with
the heavy rain tapering off over the northern portions and in the
Olympics. Rainfall rates will decrease significantly in the central
Cascades later this morning as the front continues to move east.
With the heavy rain, flood warnings are already up for most of the
main stem rivers flowing out of the central Cascades. Rivers that
have moderate flooding forecast include the Snoqualmie, Skykomish,
Carbon and Puyallup at Orting. Minor flooding is forecast for the
remainder of the rivers with warnings that have been issued since
last night. Rivers will crest during the today except for the lower
reaches of rivers flowing into the Puget Sound like the Snohomish.
All of the rivers are forecast to be back in their banks by the end
of the day Monday.
The burn scar from the recent Norse Peak fire presents a special
concern. Increased runoff is probable in the burn area and there is
some chance of debris flows. The Goat Creek valley and the Crystal
Mountain ski area are still at risk of flash flooding this morning,
which could reach all the way to State Route 410. A flash flood
watch remains in effect for this small area.
Soil moisture has been relatively dry below the surface since there
has not been enough rainfall accumulation over a long enough period
yet this wet season. While an isolated landslide is possible in
western Washington with any rainstorm, and especially with high
intensity rain, soil moisture conditions have not yet significantly
increased the landslide threat. This storm will bring conditions
close to that threshold. Felton
&&
.AVIATION...Strong west flow aloft will prevail over W WA through
today while a weak upper level trough moves E across the area. The
flow aloft will turn WNW tonight as a weak upper level ridge
approaches from offshore.
The frontal system that brought so much rain to W WA has moved
over the SW interior as of 09Z and will continue moving slowly S
out of the area while weakening through 18Z. Behind the front VFR
conditions have broken out over much of the area along with
scattered showers. Conditions behind the front are expected to
remain mainly VFR today but with the lower air mass still quite
moist from all the recent rain, MVFR cigs could form briefly,
especially around showers.
KSEA...Post-frontal westerly flow aloft with scattered showers
will prevail over KSEA today. Conditions are expected to be
mainly VFR today, but with the lower air mass still quite moist
from all the recent rain, periods of MVFR CIGS can still be
expected. Surface winds should be SW 8-15KT with gusts to 18-24KT
this morning. Kam
&&
.MARINE...A Pacific frontal system has moved over the SW interior
of W WA as of 09Z/2 AM and will continue drifting S and while
weakening today. Behind the front, W-SW post-frontal onshore flow
with scattered showers will persist over W WA today. Winds have
been easing with SCA winds expected to end over the interior
waters by this afternoon and the coastal waters by tonight.
The sole exception has been a pop-up gale in the Central and E
Strait of Juan De Fuca. This will probably not last all that long
so the gale only goes until 16Z/9 AM.
A large SW swell has been generated by the recent frontal systems
which will keep the seas in the coastal waters above 10 feet
through Monday evening. A SCA for hazardous seas has been issued.
Wind flow will turn weakly offshore Monday and Tuesday as a weak
surface ridge forms over W WA. A weak cold front will move S
across the region on Wednesday with SCA winds over the coastal
waters and possibly through the Strait of Juan De Fuca. Behind
Wednesdays front, a surface ridge will build over B.C. with
northerly flow developing over W WA. Kam
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch and/or warnings in effect for parts of Western
Washington.
Flash Flood Watch until 11 AM PDT this morning for Cascades of
Pierce and Lewis Counties-East Puget Sound Lowlands-Tacoma
Area.
Pz...Small Craft Advisory from 9 AM this morning to noon PDT today
for Central U.S. Waters Strait Of Juan De Fuca-East
Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning until 9 AM PDT this morning for Central U.S. Waters
Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
Juan De Fuca.
Small Craft Advisory until noon PDT today for Northern Inland
Waters Including The San Juan Islands-Puget Sound and Hood
Canal.
Small Craft Advisory until 11 AM PDT this morning for West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory for hazardous seas from 11 AM this morning
to 5 PM PDT Monday for West Entrance U.S. Waters Strait Of
Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 10:10 PM PDT | River Flood Warning | SEW | Mason | 20 hr |
| Oct 21, 10:10 PM PDT | River Flood Warning | SEW | Snohomish | 27 hr |
| Oct 21, 10:10 PM PDT | River Flood Warning | SEW | King | 26 hr |
| Oct 21, 10:41 PM PDT | River Flood Warning | SEW | King | 15 hr |
| Oct 21, 10:41 PM PDT | River Flood Warning | SEW | Pierce | 23 hr |
| Oct 21, 10:41 PM PDT | River Flood Warning | SEW | Pierce | 18 hr |
| Oct 21, 10:41 PM PDT | River Flood Warning | SEW | Lewis | 18 hr |
| Oct 21, 11:56 PM PDT | River Flood Warning | SEW | Snohomish | 14 hr |
| Oct 21, 11:56 PM PDT | River Flood Warning | SEW | King | 39 hr |
| Oct 22, 2:25 AM PDT | River Flood Warning | SEW | Snohomish | 22 hr |
| Oct 22, 2:25 AM PDT | River Flood Warning | SEW | Lewis | 32 hr |
| Oct 22, 2:30 AM PDT | River Flood Warning | SEW | Lewis, Pierce | 21 hr |
| Oct 22, 2:57 AM PDT | Gale Warning | SEW | 6 hr | |
| Oct 22, 2:57 AM PDT | Small Craft Advisory | SEW | 9 hr | |
| Oct 22, 2:57 AM PDT | Small Craft Advisory for Hazardous Seas | SEW | 44 hr | |
| Oct 22, 9:13 AM PDT | River Flood Warning | SEW | Lewis | 20 hr |
| Oct 22, 9:39 AM PDT | River Flood Warning | SEW | Snohomish | 31 hr |
| Oct 22, 9:39 AM PDT | River Flood Warning | SEW | Snohomish | 45 hr |
Nearby
River Flood Warnings in Washington, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.